Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 95, NWS State College, PA

June 15, 2004Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Jun 15, 2004, 6:13 PM EDT for Lancaster County, Pennsylvania. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2004, 6:13 PM EDT (22:13 UTC)
Expired
Jun 15, 2004, 6:45 PM EDT
In force
32 min
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

County Lancaster County, PA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.2 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2004-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2004-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
260 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 152213
SVRCTP
PAC071-152245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
613 PM EDT TUE JUN 15 2004

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA

* UNTIL 645 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM GAP TO HOLTWOOD...MOVING
  SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BETHEL AROUND 625 PM EDT...
  WAKEFIELD AROUND 635 PM EDT...

THIS IS A DANGEROUS STORM WIND GUSTS FROM THIS SEVERE THUNDERSTORM 
HAVE ALREADY DOWNED TREES IN NORTHERN LANCASTER COUNTY. IF YOU ARE 
IN THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL SHELTER NOW

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

INTENSE RAINFALL IS ALSO LIKELY WITH THIS STORM. THE HEAVY RAIN WILL
CAUSE WATER TO POND ON AREA ROADS AND REDUCE VISIBILITIES TO NEAR
ZERO...WHICH WILL MAKE TRAVEL HAZARDOUS. THE RAIN WILL ALSO FILL
DITCHES AND SMALL STREAMS QUICKLY...AND MAY LEAD TO FLOODING.

LAT...LON 4007 7595 3987 7642 3968 7615 4002 7588

DANGELO

$$

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:30 PM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jun 15, 3:30 PM EDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 PM EDT TUE JUN 15 2004

.AVIATION...
VFR CONDS CONT INTO THIS EVENING WITH ISOLATED MVFR NEAR ISOLATED TO
SCT CONVECTION...SOME CELLS MAY CONTAIN VERY HEAVY RAINFALL THROUGH
MID EVENING.
&&

.SHORT TERM (THROUGH WEDNESDAY NIGHT)...
BOUNDARY TOUCHED OFF SCATTERED SHOWER ACTIVITY EARLIER THIS
AFTERNOON...WHICH NOW CONTINUES ACROSS THE NORTHERN TIER OF PA
BORDERING NEW YORK.  SOME BUILDING CU OVR HIGHER TERRAIN OF CENTRAL
PA BUT NO EVIDENCE OF SHOWER ACTIVITY YET.  ON THE OTHER HAND...OHIO
CONVECTION IS SLOW MOVING AND DUMPING TORRENTIAL RAINFALL AND PBZ
HAS ISSUED FLOOD WATCH FOR MUCH OF THEIR AREA TONIGHT.  THIN
SUBTROPICAL CIRRUS SHIELD APPEARS TO HAVE DECREASED OUR INSOLATION
THIS AFTERNOON DECREASING STORM POTENTIAL...OR AT LEAST DELAYING IT
BY A FEW HOURS.  EXPECT SOUTH CENTRAL OH CONVECTION TO AT LEAST CLIP
SOUTHWEST PORTIONS OF OUR CWA LATER THIS EVENING...WHILE A SHOWER OR
THUNDERSTORM CANNOT BE RULED OUT ACROSS THE REST OF OF CENTRAL PA
THROUGH THE MID EVENING HOURS.

H5 RIDGE BUILDS FURTHER ALONG EAST COAST WITH 590 DM H5 HEIGHTS
BUILDING OVR PA.  WILL BE DIFFICULT TO POP CONVECTION WEDNESDAY
UNDER THESE CONDITIONS...BUT IT IS ALSO DIFFICULT TO ASCERTAIN THE
WEAK DISTURBANCES WHICH MAY BE SHROUDED BY HIGHER CLOUD IN THE
CURRENT W.V. IMAGERY.  WL KEEP SLIGHT CHANCE POPS IN FOR THE
AFTERNOON HOURS WED...BUT MOST OF THE DAY IN MOST AREAS SHOULD BE
RAIN-FREE.

MODELS PROG CENTER OF CIRCULATION OVER SOUTHEAST TEXAS TO LIFT
NORTHWARD DURING THE DAY ON WEDNESDAY AND POTENTIALLY AFFECT THE
AREA WED NGT INTO THU WITH LOCALLY HEAVY RAINFALL.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
FRONTAL SYSTEM ALONG WITH REMNANTS OF CIRCULATION CURRENTLY OVER
SOUTHEAST TEXAS GET LIFTED NORTHWARD TOWARD PA FOR LATE IN THE
WEEK.  INCREASES IN MOISTURE AND INSTABILITY WILL BRING LIKELY
TSTORMS DURING THE DAY ON THU.  HIGH MOVING DOWN FROM THE NW PUSHES
FRONT SE INTO THE MID ATLANTIC STATES THU NIGHT INTO FRIDAY...
STABILIZING THE AIRMASS OVER CENTRAL PA.  THE REGION WILL THEN SEE A
PERIOD OF MAINLY DRY WEATHER THROUGH THE EXTENDED WITH ONLY CHANCE
POPS FOR A COOL FRONT SUN OR MON.  TEMPS NOT CHANGED MUCH FROM
PREVIOUS FORECASTS.
&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

AVIATION:     DEVOIR
SHORT TERM:   DEVOIR
LONG TERM:    RXR
Hazardous weather outlook, Jun 15, 4:46 AM EDT, 13 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
446 AM EDT TUE JUN 15 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-160844-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
446 AM EDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE SOUTHERN
HALF OF THE AREA
THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jun 15, 4:51 PM EDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
451 PM EDT TUE JUN 15 2004

PAZ066-152145-
LANCASTER-
451 PM EDT TUE JUN 15 2004

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LANCASTER COUNTY...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF MANHEIM NEAR THE
MANHEIM-LANCASTER EXIT OF THE TURNPIKE. THE STORM WAS MOVING
SOUTHEAST AT 15 MPH. THE THUNDERSTORM WILL BE NEAR MANHEIM AROUND
505 PM...LANDISVILLE AND BRICKERVILLE AROUND 510 PM...EAST
PETERSBURG...LITITZ AND MOUNTVILLE AROUND 515 PM...ROTHSVILLE AROUND
525 PM...AKRON...MILLERSVILLE AND EPHRATA AROUND 530 PM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

DANGELO
Local storm report, Jun 15, 5:30 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
530 PM EDT TUE JUN 15 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     PALMYRA                 40.31N 76.59W
06/15/2004                   LEBANON            PA   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS/WIRES DOWN

0423 PM     TSTM WND DMG     ANNVILLE                40.33N 76.51W
06/15/2004                   LEBANON            PA   LAW ENFORCEMENT

            NUMEROUS TREE LIMBS/WIRES DOWN

&&

KL/MMD/CS
Special weather statement, Jun 15, 5:53 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
553 PM EDT TUE JUN 15 2004

PAZ065-066-152230-
LANCASTER-YORK-
553 PM EDT TUE JUN 15 2004

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FAR EASTERN YORK
COUNTY AND SOUTHERN LANCASTER COUNTY...

AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW HOLLAND TO
WILLOW STREET TO SAFE HARBOR...MOVING SOUTHEAST AT 15 TO 20 MPH. THE
THUNDERSTORMS WILL BE NEAR QUARRYVILLE AT 600 PM...CHRISTIANA AT 605
PM...SUNNYBURN AND HOLTWOOD AT 610 PM...DELTA AND BETHEL AT 620 PM
AND WAKEFIELD AT 630 PM.

THIS LINE OF STORMS HAS WEAKENED SOMEWHAT AS IT MOVE DOWN FROM THE
NORTHERN PORTION OF LANCASTER COUNTY. WIND GUSTS TO 40 MPH AND SMALL
HAIL ARE POSSIBLE WITH THIS STORM.

VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 8:04 PM EDTSevere Thunderstorm WarningCTPColumbia56 min
Jun 14, 8:35 PM EDTSevere Thunderstorm WarningCTPClearfield55 min
Jun 14, 8:53 PM EDTSevere Thunderstorm WarningCTPCameron52 min
Jun 14, 8:56 PM EDTFlash Flood WarningCTPAdams4 hr
Jun 14, 9:08 PM EDTSevere Thunderstorm WarningCTPPotter67 min
Jun 14, 9:19 PM EDTSevere Thunderstorm WarningCTPClinton56 min
Jun 14, 9:25 PM EDTSevere Thunderstorm WarningCTPCambria, Somerset50 min
Jun 14, 9:29 PM EDTSevere Thunderstorm WarningCTPClearfield46 min
Jun 14, 9:33 PM EDTSevere Thunderstorm WarningCTPCentre72 min
Jun 14, 9:41 PM EDTSevere Thunderstorm WarningCTPLycoming, Tioga64 min
Jun 14, 9:57 PM EDTSevere Thunderstorm WarningCTPBlair, Huntingdon63 min
Jun 14, 10:08 PM EDTSevere Thunderstorm WarningCTPBedford, Fulton52 min
Jun 15, 4:16 PM EDTSevere Thunderstorm WarningCTPDauphin, Lebanon44 min
Jun 15, 5:07 PM EDTSevere Thunderstorm WarningCTPLancaster38 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.